Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Austin/San Antonio, TX

April 9, 2020Karnes County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 8:30 PM CDT for Karnes County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2020, 8:30 PM CDT (01:30 UTC)
Expired
Apr 9, 2020, 9:00 PM CDT
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Karnes County, TX

The radar

The Corpus Christi radar (KCRP), 106 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1957 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS54 KEWX 100130
SVREWX
TXC255-100200-
/O.NEW.KEWX.SV.W.0057.200410T0130Z-200410T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
830 PM CDT Thu Apr 9 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Karnes County in south central Texas...

* Until 900 PM CDT.

* At 830 PM CDT, a severe thunderstorm was located near Tulsita, or 7
  miles southeast of Kenedy, moving east at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Choate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2868 9779 2867 9782 2870 9788 2880 9784
      2876 9765 2867 9778
TIME...MOT...LOC 0130Z 287DEG 33KT 2872 9779 

HAIL...2.00IN
WIND...60MPH
 
$$

YB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:49 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 9, 6:49 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
649 PM CDT Thu Apr 9 2020

.UPDATE...
We have trimmed the northern edge of Severe Thunderstorm Watch #97 to
remove Lee, Fayette, Bastrop, Caldwell and Hays counties from the
watch. Farther west, drier air has moved into Maverick county and the
watch has been dropped. A surface low is noted between Uvalde and
Carrizo Springs and could hold up moisture levels as the front moves
into this area.

Behind the front, some scattered showers and even a few
thunderstorms have managed to develop. This activity is not severe,
but we did opt to raise pops slightly along the Rio Grande into the
southern Edwards Plateau for early evening.

&&

.PREV DISCUSSION... /ISSUED 609 PM CDT Thu Apr 9 2020/

AVIATION...
Front moving through the area with continued thunderstorm development
at and near SAT and SSF. SAT currently under Airport Weather Warning
for lighting with 5 miles, until 8PM. Another cluster of severe
storms located to the southwest of SAT moving northeast, should this
continue into the SA area, the terminal may see strong wind gusts and
large hail. AUS may still see thunderstorms in the vicinity for a few
more hours, before becoming only vicinity showers. Otherwise, outside
of storms, winds out of the north northeast into tomorrow.

PREV DISCUSSION... /ISSUED 556 PM CDT Thu Apr 9 2020/

UPDATE...
We have removed Burnet, Williamson, Blanco, Kendall and Bandera
counties from Severe Thunderstorm Watch #97. Farther south of these
counties, some instability still exists and some new development is
noted near and to the southwest of San Antonio. For now we will
continue the watch for the remainder of our counties, but will likely
clear counties from north to south as the evening progresses.

PREV DISCUSSION... /ISSUED 232 PM CDT Thu Apr 9 2020/

SHORT TERM (Tonight through Friday Night)...
Strong to severe storms are firing along a Burnet to Boerne line
early this afternoon and are tracking ENE at 35 mph. With the front
only partially enhancing the storms near and north of Llano, it is
assumed that the explosive storm growth has not fully taken place.
Rapid refresh models have struggle the past couple days on getting
storm initiation points even remotely accurate. Nevertheless we have
active storms, and will a assume watches and warnings are imminent
in the next hour.

Satellite derived layer Pwat imagery seems to suggest this activity
more rooted in a shortwave lifting NE from W Texas toward N-Central
TX, and an 18Z special sounding confirms the front has already
passed the DRT area. So by 4 pm, the front could be more closely
aligned with the lead orientation of the storm clusters. What
appears less likely is that heavy rainfall potential may not need
inclusion for the Hill Country, and some last minute PoP adjustments
may be warranted for the first period.

By 6 pm, the front should have caught up with the leading edge of
storm, and should have moved through most of the Austin/San Antonio
metro areas. Unfortunately some of the best ingredients of high CAPE
and strong shear will be available to potentially bring some of the
stronger hail and high winds to some of our higher population
densities. The storms should accelerate slightly as the front and
storm complex become aligned, so we are not expected much more than
1 inch from some of the stronger storms. East of the metro area this
evening, we may see some of the hail reports decrease while the wind
reports increase.

By 9 pm, the front should have been through all counties with some
residual rain and storm activity lingering into midnight over
southern counties. A tranquil night should resume after midnight
with the north winds cooling us down into the mid 50s to mid 60s.

More and more, models are trending drier in the wake of the this
evening's activity, so PoPs for Friday are cropped way back from the
blended guidance. There remains a potential for strong storms near
the Rio Grande, but surface based deep convection and anything more
than some small hail is not expected. By late Friday afternoon, the
surface winds turn SE over all of South Central TX; thus Friday
night could see better coverage, but perhaps not much of a boost in
storm strength through 12Z Saturday.

LONG TERM (Saturday through Thursday)...
The wet weather pattern continues on Saturday as a warm front pushes
into our area from the Gulf waters. Dew point temperatures in the
60s and 70s ahead of a dry-line over the northeast part of Mexico
will set the stage for scattered showers and thunderstorms over most
areas. By Saturday afternoon, the dry-line is forecast to shift to
the east as well as the shower and thunderstorm activity. Some of
these storms could be strong to severe, capable of producing large
hail and damaging wind gusts. In addition, locally heavy rain is
possible.

We may see a break on Saturday afternoon into the early evening
hours across the Rio Grande and Edwards Plateau. However, a second
round of showers and thunderstorms is expected on late Saturday
evening. Some storms could be strong to severe, as an upper level
system over northern Mexico slowly moves to the east and over our
Saturday night into Sunday. Some lingering showers and storms could
affect the northeast part of the Hill Country and areas along
Interstate 35 corridor on Sunday morning, however, weather should
clear from west to east on mid-late Sunday morning. Expect plenty of
sunshine for Sunday afternoon with highs in the mid 70s to mid 80s.

A strong cold front will push across the area on Sunday night into
Monday with lows in the 40s across the Hill Country to the lower 50s
across the Rio Grande. The cooler airmass remains over the area on
Monday with highs in the 60s for most area. Dry weather conditions
persist through the week with a warming trend expected
for the latter part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  72  58  74  63 /  60  -   20  80  80
Austin Bergstrom Intl Airport  61  72  58  75  63 /  70  10  20  80  80
New Braunfels Muni Airport     62  73  58  76  62 /  70  10  20  80  70
Burnet Muni Airport            55  69  56  72  59 /  40  -   20  70  70
Del Rio Intl Airport           64  78  63  85  60 /  20  20  50  20  30
Georgetown Muni Airport        58  71  56  72  61 /  50  -   20  80  80
Hondo Muni Airport             63  75  60  79  60 /  40  20  40  50  60
San Marcos Muni Airport        61  73  58  75  62 /  70  10  20  80  80
La Grange - Fayette Regional   64  73  58  77  66 /  90  10  20  80  80
San Antonio Intl Airport       62  74  60  77  63 /  60  10  20  60  70
Stinson Muni Airport           64  74  60  78  64 /  60  10  20  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YB
Long-Term...Platt
Decision Support...Treadway
Hazardous weather outlook, Apr 9, 4:46 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
446 PM CDT Thu Apr 9 2020

TXZ171>173-183>194-202>209-217>225-228-102200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
446 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered to numerous showers and storms are forecast for late
this afternoon and evening along a cold front. There is an
Enhanced Risk of severe storms east of a line Llano to Eagle Pass
while a Slight Risk extends farther west to near Del Rio and
Junction. The most intense severe storms will have the potential
to produce large hail 2 inches in diameter or greater as well as
damaging wind gusts of 70 mph or greater. In addition, isolated
pockets of heavy rainfall are possible, which could lead to
flooding. Frequent cloud to ground lightning is likely in these
storms. There is a Severe Thunderstorm Watch in effect through 10
PM tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for strong to severe storms is possible Saturday
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather and flooding to the National
Weather Service.

In the hours before

Special weather statement, Apr 9, 6:24 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
624 PM CDT Thu Apr 9 2020

TXZ204-205-100030-
Bexar TX-Medina TX-
624 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA AND WEST
CENTRAL BEXAR COUNTIES UNTIL 730 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Yancey, or 12 miles west of Devine, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Castroville, Helotes, Lacoste, Cliff, Noonan, Dunlay,
Quihi, Biry, Government Canyon State Natural Area, Pearson, Yancey,
Bader, Rio Medina, Sea World, Lackland AFB and Macdona.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2917 9929 2961 9878 2942 9858 2909 9902
      2909 9920
TIME...MOT...LOC 2324Z 229DEG 31KT 2916 9911

BMW
Local storm report, Apr 9, 6:47 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             9 NW DEVINE             29.23N 99.02W
04/09/2020  E0.70 INCH       MEDINA             TX   PUBLIC

            PUBLIC REPORT OF DIME SIZE HAIL.

&&

EMP
Special weather statement, Apr 9, 7:00 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
700 PM CDT Thu Apr 9 2020

TXZ220>222-100045-
Karnes TX-Atascosa TX-Wilson TX-
700 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KARNES...CENTRAL
ATASCOSA AND SOUTHWESTERN WILSON COUNTIES UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schattel, or 10 miles northwest of Charlotte, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Floresville, Jourdanton, Poteet, Charlotte, Leming, Coy
City, Coughran, Dobrowolski, Amphion, Deweesville, McCoy, Rossville
and Graytown.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2883 9869 2909 9872 2913 9816 2881 9800
TIME...MOT...LOC 2359Z 283DEG 38KT 2900 9878

YB
Special weather statement, Apr 9, 7:09 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
709 PM CDT Thu Apr 9 2020

TXZ218-219-228-100100-
Frio TX-Dimmit TX-Zavala TX-
709 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 800 PM
CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Wells, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dilley, Big Wells, Las Vegas and Brundage.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2854 9965 2871 9961 2875 9910 2865 9910
      2864 9939 2851 9940
TIME...MOT...LOC 0009Z 283DEG 38KT 2861 9955

YB
Local storm report, Apr 9, 7:15 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 ENE PLEASANTON        28.97N 98.48W
04/09/2020  E0.70 INCH       ATASCOSA           TX   PUBLIC

            PEA TO DIME SIZE HAIL IN PLEASANTON.

&&

EMP
Special weather statement, Apr 9, 7:18 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
718 PM CDT Thu Apr 9 2020

TXZ228-100100-
Dimmit TX-
718 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Light, or 16 miles northwest of Encinal, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Light, Chaparral Wildlife Management Area and Catarina.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2842 9958 2838 9940 2832 9939 2821 9940
      2820 9949 2820 9966
TIME...MOT...LOC 0017Z 283DEG 38KT 2826 9947

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:00 PM CDTSpecial Weather StatementEWXAtascosa45 min
Apr 9, 7:09 PM CDTSpecial Weather StatementEWXFrio51 min
Apr 9, 7:18 PM CDTSpecial Weather StatementEWXDimmit42 min
Apr 9, 7:22 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala53 min
Apr 9, 7:34 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.